According to the Centers for Disease Control and Prevention (CDC), more than 150 people die every day from overdoses related to synthetic opioids like fentanyl.
While there isn’t a single explanation for why overdose death rates are so high, one significant factor is the increased presence of fentanyl in the drug supply. Learn about fentanyl’s deadly connection to overdose death, who is at risk and what steps you can take to help prevent overdose death.
What Is Fentanyl?
Fentanyl is a synthetic opioid that is approximately 50 times more potent than heroin and 100 times more potent than morphine. According to the U.S. Drug Enforcement Agency, it’s inexpensive, widely available and highly addictive. Drug traffickers are increasingly mixing fentanyl with other illicit drugs – with or without the user’s knowledge – to drive addiction and repeat business.
Many people are unaware when they’re ingesting fentanyl. You can’t see it, taste it or smell it. It comes in a variety of colors, shapes and forms, including powder and pills. Powdered fentanyl looks just like many other drugs and is commonly mixed with heroin, cocaine and methamphetamine.
Even small doses of fentanyl can be deadly. Only two milligrams of fentanyl (an amount small enough to fit on the tip of a pencil) is considered a potentially lethal dose. According to the Centers for Disease Control and Prevention (CDC), more than 150 people die every day from overdoses related to synthetic opioids like fentanyl.
Who Is At Risk for Overdose?
The short answer is anyone who uses drugs is at risk for overdose and death. This includes both people who have been prescribed opioids by their health care provider and people who use drugs illegally. People who regularly use drugs and even one-time or occasional drug users can face that risk.
With the rise of fentanyl contamination and counterfeit pills, a single experience can lead to an accidental overdose.
According to the National Library of Medicine, Veterans are at an increased risk for overdose for a number of reasons. Many factors often combine and overlap with one another, leading to a Veteran’s opioid use or risk for opioid use disorder – both of which can lead to an increased risk for overdose. These factors include:
- Being prescribed opioids for a service-related injury
- Using opioids, prescribed or not, to manage chronic pain
- Having an increased risk for mental health issues, such as depression, post-traumatic stress disorder (PTSD) and anxiety
- Using opioids as a way to cope with emotional pain and trauma, including military sexual trauma and PTSD
- Dealing with loneliness and social isolation after transitioning from active duty
What Are the Signs of an Overdose?
Knowing that Veterans are at increased risk for overdose, it’s extremely important to understand the signs of an overdose and what to do in an emergency. According to the CDC, the signs and symptoms of an overdose include:
- Slowed, weak or no breathing
- Small, constricted pupils or “pinpoint pupils”
- Cold and/or clammy skin
- Slowed heart rate
- Falling asleep or losing consciousness
- Choking or gurgling sounds
- Limp body
- Discolored skin (especially in the lips and nails)
What Can I Do to Prevent Overdose Death?
If you think someone is overdosing, even if you aren’t sure, these steps can help to save a life.
- Call 911 immediately.
- Try to keep the person awake and breathing.
- Turn the person to the side to prevent choking.
- Stay with the person until emergency assistance arrives.
- Administer naloxone. Naloxone, also known by its most common brand name Narcan, is a medication designed to rapidly reverse an opioid overdose by blocking the effects of the opioids and helping to prevent death. Naloxone can restore normal breathing within 2 to 3 minutes in a person whose breath has slowed or even stopped as a result of opioid overdose.
- Naloxone can be given as a nasal spray or an injectable medication. Both are easy to use and can be administered by anyone. You don’t have to have a medical background to administer it. You can learn more by watching these CDC videos on administering both the nasal spray and injectable naloxone.
- A study by the CDC found that bystanders were present in more than 1 in 3 overdoses involving opioids. Knowing how to administer naloxone could help save lives.
- You can purchase naloxone over the counter in all 50 states.
- Talk to your provider at the Department of Veterans Affairs (VA) about a free naloxone prescription. If you are not enrolled in VA health care, talk to your local pharmacist, a health care agency or a community group about helping you obtain a free naloxone prescription.
Another step you can take if you or a loved one is using opioids is to look for organizations in your local area that distribute fentanyl test strips – small strips of paper that can detect the presence of fentanyl in all different kinds of drugs. The test strips are inexpensive and can typically give results within five minutes.
What Resources Are Available to Help?
- VA is working hard to prevent opioid overdose deaths and get Veterans the help and care they deserve.
- VA offers the Opioid Education and Naloxone Distribution (OEND) Program, which includes widespread distribution of naloxone kits, as well as overdose education, including recognizing opioid overdose and providing a rescue response.
- VA’s OEND Program also provides helpful toolkits, patient guides and videos related to opioid overdose, including how to talk to your loved ones about naloxone, how to administer naloxone, Am I At Risk for an Accidental Overdose?, and more.
- VA offers several additional resources related to substance use and accidental overdose, including treatments for substance use disorder, pain management, mental health and much more.
- The DEA’s One Pill Can Kill toolkit has a lot of great resources, including helpful data, images and additional materials you can use to learn more about accidental overdose.
- Get the Facts About Opioid Addiction provides additional information about opioids, their use in the Veteran community and resources available to support Veterans suffering from opioid addiction.
Help save lives. Spread awareness about the deadly use of fentanyl, the importance of naloxone and the steps we can all take to eliminate overdose deaths in our communities.